Steroids for MS
Corticosteroids are used as a treatment to manage relapsing remitting multiple sclerosis (RRMS). Not to be confused with anabolic steroids used by athletes to improve performance, corticosteroids are powerful drugs and have some benefits for treating relapses. These include:
- Reducing inflammation
- Reducing the duration of the relapse
- Speeding up recovery
They can make us recover more quickly, but unfortunately don’t affect the outcome. If we suffer from a particularly nasty flare-up, we can be left with worsened disability even after a course of steroids.
As with all drugs there are alarming side effects to consider before taking steroids. These include:
- Changes in mood (up or down)
- Disrupted sleep pattern (often difficulty in falling asleep)
- Upset stomach or gut — including feeling nauseous
- Heart palpitations (faster than normal heart rate)
- Metallic taste in the mouth
- Increased appetite
- Weight gain (usually short-term)
- Flushing/reddening of the face
- Ankle swelling
Luckily, due to their strength, only a short course is recommended for treating a relapse, so these effects are temporary. However, there are even more side effects associated with prolonged use.
Steroids can also only be used up to three times a year so you need to discuss this with your health care team if you’re having lots of relapses.
How Are Steroids Given?
It’s recommended that steroids be taken as soon as possible after the onset of a relapse. They can be taken either intravenously (through a drip in the hospital if you have difficulty swallowing) or orally.
Due to the strength and side effects of steroids it’s usually not recommended you take them for mild, sensory relapses like tingling or numbness. It’s probably better only to take them when you’re having a particularly nasty, disabling flare-up.
My Experience With Steroids
I’ve taken steroids on a number of occasions over the years. Several years ago I lost the use of my right hand, for example, and was unable to write for about six weeks. I took steroids and it eventually got better, but I must have buried the trauma of the side effects as I don’t remember experiencing any of those listed above.
Recently my new MS specialist recommended a course of steroids after an MRI scan, which found “two enhancing lesions suggestive of current inflammatory activity.” This challenged my previous diagnosis of secondary progressive MS, but that’s another story!
Scary Side Effects
He recommended a course of steroids before looking at medication options, so I started the five-day course as soon as I got the prescription. The side effects hit me almost immediately and turned me into a sleep deprived zombie within a few days.
I had to leave work early on the Friday afternoon, only the second day of taking the pills, as I was unable to hold a sensible thought in my head. My mood was erratic and I found myself giggling one minute and snapping at the children the next.
My heart raced, which made me feel like I’d taken a mild stimulant or hallucinogen. I also had a heightened sense of awareness, which increased the sensation of being on drugs. I was unable to sleep, and when I did eventually drop off, I’d wake again within a few hours.
I quickly discovered the only thing that took the edge off these strange sensations was a large glass of wine — so you can imagine what a mess I was after a few days. At work a few days later I had to call a meeting with my boss to explain why I was a shadow of my former self. Luckily, she was understanding and let me reduce my workload until I felt like myself again.
Perhaps the worst side effect was the mess they made of my stomach.
I’ve only experienced heart burn and indigestion in the late stages of pregnancy before, so was utterly unprepared for the agony of severe heart burn. I was doubled over in pain while my husband charged off to a late night pharmacy to find relief. It was dreadful and I was so relieved when the symptoms wore off.
When to Resort to Steroids
I wrote a blog post about my experience on steroids and someone commented that my reaction was severe and most people don’t have such a bad time. I mentioned above that I’ve taken them in the past and don’t remember feeling so bad, so maybe this was a one-off.
I will certainly think twice if steroids are recommended again and will make sure I have a few days off work to recover.
It’s best only to resort to steroids if the effects of the relapse are worse than the side effects you may experience. If they help you recover and get back to normal quickly, you should still consider using them, but be prepared: you may not appreciate the side effects.